Purpose: Unintentional intravascular bupivacaine injection is known to be associated with treatment-resistant cardiovascular collapse. Therefore, it is important for safe anesthetic management to establish an early sign of bupivacaine-induced cardiac depression with available monitoring. We hypothesized that bupivacaine induced-cardiac depression in dogs could be detected early by analyzing the electrocardiogram (ECG). We performed this study to investigate changes of ECG and ultimately find a variable reflecting cardiac output (CO) changes in dogs with bupivacaine-induced cardiac depression. Methods: Bupivacaine was infused into pentobarbital-anesthetized dogs (n = 9) at a rate of 0.5 mg·kg-1·min-1 for 30 min. R-wave, S-wave and T-wave amplitudes in leads I, II and III were measured every five minutes after the start of bupivacaine infusion, and electrical axes of the heart were calculated at each time. The PR interval, QRS complex duration and corrected QT interval were also measured. CO, mean arterial blood pressure and heart rate were recorded at five-minute intervals. The relationships between CO and ECG wave parameters and of CO vs the hemodynamic variables were compared by correlation coefficients and regression analysis. Results: The electrical mean axis of the heart was deviated to the left by the bupivacaine infusion. S-wave in lead III increased approximately twice within the first five minutes and showed the closest correlation with CO (r = 0.751, P < 0.001) during 30 min bupivacaine infusion. Conclusion: Close monitoring of an ECG, and especially the S-wave amplitude in lead III can be helpful for the early detection of bupivacaine-induced cardiac depression in dogs.
!!!All Science Journal Classification (ASJC) codes